Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 371, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 6, 2009, 8:44 PM MDT for Chase County, Hayes County, Perkins County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2009, 8:44 PM MDT (02:44 UTC)
- Expired
- Aug 6, 2009, 9:30 PM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Chase County, NE, Hayes County, NE, Perkins County, NE
The radar
The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 8:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1404 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:33 PM MDT, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 6, 2:33 PM MDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 333 PM CDT THU AUG 6 2009 .SYNOPSIS...A BROAD TROUGH OF LOW PRESSURE ALOFT HAS MOVED ONSHORE ACROSS THE PACIFIC NORTHWEST TDY...SPREADING CLOUDINESS AND CONVECTION ACROSS THE WESTERN HALF OF THE CONUS THIS AFTERNOON. WV IMAGERY CONTINUES TO INDICATE A LARGE PLUME OF TROPICAL MOISTURE FLOWING INTO THE INTERMOUNTAIN WEST FROM BAJA CALIFORNIA. AT THE SURFACE...RESIDUAL CONVECTION AND MOISTURE FROM THIS MORNING...ALONG WITH EASTERLY WINDS...HAS PUT A DAMPER ON THE WARMUP THIS AFTERNOON WITH MOST LOCATIONS STRUGGLING TO REACH THE MID 80S. && .DISCUSSION... NEAR TERM...TONIGHT THROUGH SUNDAY...HAVING A HARD TIME BUYING INTO THE MAINLY DRY CONDS DEPICTED IN THE GFS AND NAM SOLNS FOR THIS EVENING GIVEN THE CONVECTIVE CLOUDINESS AND RADAR RETURNS OVER THE PANHANDLE ATTM. CLEARING ACROSS THE PANHANDLE THIS AFTERNOON HAS ALLOWED TEMPS TO RISE INTO THE LOWER TO MID 80S ACROSS SOUTHWESTERN PORTIONS OF THE FORECAST AREA AS OF 2 PM CDT. THE CONVECTIVE TEMP AT LBF THIS MORNING (PER 12Z RAOB) WAS 86 AND DENVER WAS 91. INTERPOLATING BETWEEN THE TWO LOCATIONS...WOULD PUT CONVECTIVE TEMPS IN THE UPPER 80S OVER THE PANHANDLE AND NERN COLORADO...WHICH IS DEFINITELY POSSIBLE OVER THE NEXT 1 TO 3 HOURS...PROVIDED ADDTL CLEARING OCCURS. BULK LAYER SHEAR OF >40KTS AND SB CAPES APPG 2000J/KG SHOULD ALLOW STORMS TO REACH SEVERE LIMITS. IN LIGHT OF THE SEVERE POTENTIAL AND ONGOING SHOWERS IN THE WEST ATTM...FEEL A DRY...NUMERICAL GUIDANCE FCST NOT WARRANTED HERE. IN WESTERN AREAS...CONVECTION SHOULD WANE AFTER SUNSET. THE EXCEPTION MAY BE IN EASTERN AREAS...AS A STRONG LOW LEVEL JET WILL FOCUS ITSELF ACROSS THE EASTERN HALF OF THE FORECAST AREA...EXTENDING NORTH INTO EASTERN SO DAKOTA. THOUGH THE NOSE OF THIS WILL IMPACT SOUTH DAKOTA MAINLY...FEEL ENOUGH ISENTROPIC LIFT IS IN PLACE EARLY ON TO SUPPORT PRECIPITATION IN EASTERN AREAS. FOR FRIDAY...THE WESTERN TROUGH WILL LIFT NNEWD INTO IDAHO AND WRN MT FURTHER AMPLIFYING THE MID LEVEL FLOW ACROSS THE CENTRAL PLAINS. A THERMAL RIDGE WILL BUILD NORTH INTO WESTERN NEBRASKA FRIDAY AFTERNOON. AM A LITTLE PESSIMISTIC ABOUT HIGHS TOMORROW REACHING THE CENTURY MARK FOR A COUPLE OF REASONS...FIRST IS THE LACK OF SWRLY LOW LEVEL WINDS WEST OF A LINE FROM LBF TO ONL AND SECOND IS LOW CLOUDINESS...EXPECTED TO BE ENTRENCHED ACROSS MOST OF THE FORECAST AREA FRIDAY MORNING. ABUNDANT LOW LEVEL MOISTURE AND LOW CLOUDINESS...HINDERED THE WARMUP FOR A BULK OF THE CWA THIS AFTERNOON AND FEEL THIS WILL BE THE CASE FOR TOMORROW. WITH THIS IN MIND...HAVE OPTED FOR LOWER TO MID 90S TOMORROW. CAP STRENGTH WILL PLAY INTO THE PRECIP FCST TOMORROW AND IS EXPECTED TO BE WEAKEST WEST OF A LINE FROM VTN TO OGALLALA AND WILL PAINT POPS WEST OF THIS LINE FOR FRIDAY NIGHT. SATURDAY AND SUNDAY...THE UPPER LEVEL TROUGH WILL LIFT INTO ERN MT AND THE WESTERN DAKOTAS...FORCING A FRONT THROUGH THE FORECAST AREA DURING THE AFTERNOON. THE TIMING OF THIS FEATURE WILL BE CRITICAL TO THE TEMPERATURE FORECAST SATURDAY. THE NAM IS MORE AGGRESSIVE WITH THIS FEATURE...PASSING IT THROUGH THE NRN CWA BY 18Z WHILE THE GFS HAS THIS FEATURE NORTH OF THE NE/SD STATE LINE AT THIS SAME TIME PERIOD. IN ALL REALITY...SATURDAY MAY INDEED BE WARMER THAN FRIDAY...GIVEN THE DRIER BOUNDARY AIR IN PLACE AHEAD OF THE FRONT. SUNDAY SHOULD BE COOLER WITH INCREASED CLOUDINESS NORTH OF THE EXITING COLD FRONT. NO MAJOR CHANGES MADE TO THE ONGOING FCST ATTM. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...GENERALLY FOLLOWED THE 00Z EURO SOLN AND NATL GUIDANCE FOR DAYS 4 TO 7 WHICH HAS DECENT AGREEMENT WITH THE 06Z GFS SOLN ACROSS THE CENTRAL CONUS. THIS SOLN FAVORS...LIFTING THE WEST COAST TROUGH ACROSS THE CENTRAL CONUS ON SUNDAY NIGHT AND MONDAY...THEN RETROGRADING A CLOSED HIGH FROM THE SERN STATES INTO THE CENTRAL ROCKIES BY MIDWEEK. INHERITED SOME LOW POPS FOR THE SUNDAY NIGHT-MONDAY NIGHT TIME FRAME AND SEE NO REASON TO LET THEM GO ATTM WITH A SURFACE BOUNDARY IN THE VICINITY AND THE LAST PIECE OF THE WRN TROUGH CROSSING THE CENTRAL PLAINS EARLY NEXT WEEK. WITH THE UPPER LEVEL HIGH RETROGRADING WEST AND BUILDING INTO THE CENTRAL ROCKIES...ABOVE NORMAL TEMPS ARE FORECAST FOR TUESDAY THROUGH THURSDAY. FOR THE TEMPERATURE FORECAST TUES-THURSDAY...GENERALLY UNDERCUT THE MEX GUIDANCE AS IT WARMER THAN THE MEAN MEN GUIDANCE. && .AVIATION... AFTERNOON HAS BEEN BOUNCING BETWEEN VFR AND MVFR CIGS...AND THIS TREND WILL CONTINUE THIS EVENING. MEANWHILE THE NEXT SHORT WAVE WILL BRING AN INCREASING CHANCE FOR THUNDERSTORMS TONIGHT. MODELS STRUGGLING GREATLY ON TIMING THUNDERSTORMS...THUS HAVE KEPT CB WITH THE CIGS...AND WILL AMEND TO ADD THUNDER ONCE HIGHER CONFIDENCE OF IMPACT AT THE TAF SITE WILL OCCUR. WHEN/IF THUNDERSTORMS PASS SITE...EXPECT BRIEF PERIODS OF IFR CIGS/VSBY AND POSSIBLY SOME HAIL. OVERNIGHT A RETURN TO MVFR STRATUS WILL DEVELOP...LOWERING TO IFR OVER SOUTHWESTERN NEBRASKA. AREAS OF FOG ARE LIKELY AND MAY REDUCE VSBY TO LESS THAN A MILE AT TIMES. CONDITIONS WILL BE SLOW TO IMPROVE TO VFR TOMORROW MORNING...AND MAY NOT LIFT UNTIL EARLY AFTN. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .AVIATION...MASEK .SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Aug 6, 2:51 PM MDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 351 PM CDT THU AUG 6 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-072100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 351 PM CDT THU AUG 6 2009 /251 PM MDT THU AUG 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS NORTH CENTRAL NEBRASKA TONIGHT. HEAVY RAIN IS EXPECTED WITH THE STORMS AS THEY MOVE SLOWLY EAST-SOUTHEAST. THERE IS A SLIGHT RISK FOR THE THUNDERSTORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE AS FRONTAL BOUNDARIES MEANDERING ACROSS THE AREA COMBINE WITH ABUNDANT MOISTURE TO PRODUCE THUNDERSTORMS. THEREFORE...A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY WILL CONTINUE FROM FRIDAY NIGHT THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, Aug 6, 8:42 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL 3 S LAMAR 40.53N 101.98W
08/06/2009 E1.00 INCH CHASE NE PUBLIC
&&
JSWEETThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:14 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 46 min |
| Aug 6, 7:30 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 45 min |
| Aug 6, 8:03 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 42 min |
| Aug 6, 9:29 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 46 min |
| Aug 6, 10:02 PM MDT | Areal Flood Advisory | LBF | Chase, Perkins | 3 hr |
| Aug 6, 10:13 PM MDT | Areal Flood Advisory | LBF | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.